Illinois, 2025Flood in Illinois, May 8, 2025
May 8, 2025 · NWS PAH · 1 event in 1 county or zone
A 500mb trough extended from Quebec southwest to the confluence of the Mississippi and Ohio Rivers around midday and pushed slowly eastward through the afternoon. At the surface, a weak surface low tried to lift northeast through west Kentucky, as surface high pressure built slowly southeast across southern Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 500mb trough extended from Quebec southwest to the confluence of the Mississippi and Ohio Rivers around midday and pushed slowly eastward through the afternoon. At the surface, a weak surface low tried to lift northeast through west Kentucky, as surface high pressure built slowly southeast across southern Illinois. The greatest instability was a bit elevated with MUCAPE values of 1000-2000J/kg, which resulted in effective shear of 25-30kts. Numerous thunderstorms developed over southern Illinois in the late morning and moved quickly eastward through the early afternoon. With precipitable water values around 1.25, the main concern with the storms was brief heavy rain. However, one stronger storm produced heavy rainfall sufficient to result in some street flooding in Eldorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 11:10 AM CST, 50 minutes earlier. Its key messages:
- Scattered to numerous showers and thunderstorms will impact the region today. A few strong to severe storms are possible this afternoon, mainly for west KY, far southern IL, and southeast MO.
- Dry and slightly cooler than normal conditions are forecast Friday through much of the weekend.
- Rain chances creep back in late Sunday, but especially Monday into Tuesday.
- Above normal temperatures, well into the 80s, are forecast the latter part of next week.
Area forecast discussion, May 8, 11:10 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1210 PM CDT Thu May 8 2025
.KEY MESSAGES...
- Scattered to numerous showers and thunderstorms will impact
the region today. A few strong to severe storms are possible
this afternoon, mainly for west KY, far southern IL, and
southeast MO.
- Dry and slightly cooler than normal conditions are forecast Friday
through much of the weekend.
- Rain chances creep back in late Sunday, but especially Monday into
Tuesday.
- Above normal temperatures, well into the 80s, are forecast the
latter part of next week.
&&
.DISCUSSION...
Issued at 215 AM CDT Thu May 8 2025
500mb low over southwest Missouri will push east across our FA
today. This energy will then get shunted south across the Mid-South
Friday through Sunday as drier northerly flow sinks south across the
lower Ohio Valley associated with surface high pressure across the
Midwest. Elevated instability early this morning may lead to some
isolated storms developing. The other concern in the near term is
some dense fog trying to sneak north into southeast Missouri, which
will need to be monitored for an Advisory.
The best forcing for showers and isolated storms through the morning
resides across the north half of the area. As the system continues
to churn east, more development is likely this afternoon across the
rest of the area. 0-6km bulk shear isn't great, but still expected
to reach 25-30 kts. MLCAPE up to 1500 j/kg is forecast along with
mid level lapse rates of 6.5 C or slightly higher. Thus the
environment in place is supportive for somewhat organized clusters
of storms capable of producing some large hail and possibly
localized damaging wind gusts. The Day 1 outlook from SPC has the
south 2/3rds of the region in a Marginal risk. Main timing for
strong to severe storms is anytime from Noon until about 7 PM.
Shower and storm chances return late Sunday or Sunday night, with
highest potential Monday as the upper level energy to our south
slides northeast across our FA. Seems to be a good signal for
additional chances through Tuesday as well, mainly east of the
Mississippi. Thereafter, upper level heights rise with above normal
temperatures expected during the latter part of the week. Highs
likely will at least be in the mid to upper 80s by Thursday, and
could flirt with 90 in a few places.
There is some signal present for severe storms during the May 15-18
time period as moisture increases (dewpoints likely well into the
60s, if not above 70). Instability likely will be quite high a few
of these days, so just comes down to if we can get upper level
energy to provide forcing for storms. CIPs analogs and CSU-MLP both
indicate some lower severe probabilities at this time.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1210 PM CDT Thu May 8 2025
Convection will be a factor at most sites through 21z or so.
Moving off to the east northeast. Lingering showers with light
rain may wrap in as the winds shift to the northwest with high
MVFR or VFR conditions. VFR conditions are anticipated by early
evening with some ground fog or high MVFR stratus forming up in
the late overnight hours.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...SP
AVIATION...JGG
Hazardous weather outlook, May 8, 2:11 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 AM CDT Thu May 8 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 AM CDT Thu May 8 2025 /411 AM EDT Thu May 8 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Patchy dense fog can't be ruled out early this morning across
southern portions of southeast Missouri and into the Jackson
Purchase area of west Kentucky.
Scattered thunderstorms are forecast today. A few strong to severe
storms are possible with large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional thunderstorm chances return next Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon.
In the hours before
Special weather statement, May 8, 10:47 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1147 AM CDT Thu May 8 2025
ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>009-MOZ076-086-
087-110>112-114-082000-
Jefferson-Wayne IL-Perry IL-Franklin-Hamilton-Jackson-Williamson-
Saline-Union-Johnson-Pope-Alexander-Pulaski-Massac-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway-
Perry MO-Bollinger-Cape Girardeau-Stoddard-Scott-Mississippi-
New Madrid-
Including the cities of Mount Vernon, Fairfield, Pinckneyville,
West Frankfort, McLeansboro, Carbondale, Murphysboro, Herrin,
Harrisburg, Jonesboro, Vienna, Golconda, Cairo, Mound City,
Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah,
Mayfield, Smithland, Benton, Murray, Perryville, Marble Hill,
Cape Girardeau, Jackson, Bloomfield, Sikeston, Charleston,
and New Madrid
1147 AM CDT Thu May 8 2025
...Cold Air Funnels Possible...
There have been a few reports of cold air funnels in southeast
Missouri. These cold air funnels are developing underneath
scattered showers and thunderstorms that are moving across the
area. Underneath these showers, spinning columns of air that look
like tornadoes may continue to develop. These funnels usually are
very brief and rarely touch the ground. If these funnels do touch
down, they most likely will not cause damage to life or property.
Cold air funnels are due to very cool air aloft, warm moist air
near the ground, and are usually in association with a strong
area of low pressure in the upper levels of the atmosphere. Due to
little or no wind shear, they are usually weak and very brief.
Flood, Saline
- When
- May 8, 12:00 PM CST to 2:00 PM CST
- Where
- Saline County, 0.66 mi ENE of Beulah Hgts to 1.13 mi W of Eldorado
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.804, -88.459
A strong thunderstorm produced torrential rainfall (1-1.5 in 30 minutes) over Eldorado around 1200CST, resulting in street flooding throughout town. Light to moderate rain continued for much of the afternoon, but flood waters were able to recede by 1400CST.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Texas, May 8, 20254 injured · $6.1 million · 100 kt wind · 80 events
- Flash Flooding and Hail in Texas, May 8, 20251 death · $37,000 · 1 in hail · 7 events
- Flood in Missouri, May 8, 20251 death · 1 event
- High Surf in California, May 8, 20251 death · 1 event
- Hail and Damaging Winds in Texas, May 8, 2025$2.5 million · 3 in hail · 21 events
- Hail and Damaging Winds in Mississippi, May 8, 2025$2.9 million · 2.25 in hail · 5 events
- Hail and Damaging Winds in Kentucky, May 8, 2025$158,000 · 2.75 in hail · 55 events
- Hail and Damaging Winds in Tennessee, May 8, 2025$85,000 · 2 in hail · 23 events
- Damaging Winds in North Carolina, May 8, 2025$35,000 · 50 kt wind · 16 events
- Tornado and Hail in Alabama, May 8 to 10, 2025$5,000 · EF1 · 14 events
- Hail and Damaging Winds in Tennessee, May 8, 2025$30,000 · 2 in hail · 13 events
- Hail and Damaging Winds in North Carolina, May 8, 2025$7,000 · 1.75 in hail · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259925.